Alert archive / Michigan / Beach Hazards Statements in 2023

Beach Hazards Statement 12, NWS Grand Rapids, MI

July 29, 2023Allegan County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Jul 29, 2023, 10:33 AM EDT for Allegan County, Van Buren County, Michigan. It took effect at Jul 29, 2023, 1:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2023, 10:33 AM EDT (14:33 UTC)
In effect from
Jul 29, 2023, 1:00 PM EDT
Expired
Jul 29, 2023, 8:00 PM EDT
In force
7 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 2.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

856 
WHUS43 KGRR 291433
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1033 AM EDT Sat Jul 29 2023

MIZ064-071-300000-
/O.NEW.KGRR.BH.S.0012.230729T1700Z-230730T0000Z/
Allegan-Van Buren-
1033 AM EDT Sat Jul 29 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Allegan and Van Buren counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The highest waves will be on the north side
  of piers especially at north beach at South Haven and Holland
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
1 follow-up statement
423 
WHUS43 KGRR 300006
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
806 PM EDT Sat Jul 29 2023

MIZ064-071-300115-
/O.EXP.KGRR.BH.S.0012.000000T0000Z-230730T0000Z/
Allegan-Van Buren-
806 PM EDT Sat Jul 29 2023

...BEACH HAZARDS STATEMENT HAS EXPIRED...

The period for high swim risk has ended. However, waves will still
pose a moderate swim risk tonight.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 29, 7:37 AM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 29, 7:37 AM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
737 AM EDT Sat Jul 29 2023

LATEST UPDATE...
Aviation

.SHORT TERM...(Today through Sunday)
Issued at 355 AM EDT Sat Jul 29 2023

A mesoscale convective vorticity maximum is moving through Central
Lower Michigan early this Saturday morning, which is seen as the
swirl of convective radar echoes pivoting from Montcalm towards
towards Isabella and Gratiot Counties. Rainfall rates early this
morning have been high as expected into the 1-3 inch range. Those
hourly rates have produced storm total rainfall of in excess of 3
to 4 inches in spots. In the limited area where this type of rain
has occurred, we have issued area flood advisories that last a few
more hours ending between 600am and 900am. We will likely be able
to cancel all of these advisories on time as we expect the rain to
largely be pivoting east of the area in the next few hours.

We have small pops in the east this morning for any rain that
lingers beyond 800am, but we are largely expecting dry conditions
from today through tonight and Sunday. High pressure should
dominate the weather scene bringing subsidence and dry air.

Highs today will be much closer to normal in the lower to middle
80s. We should recover to these values despite morning
stratocumulus over the southern half of the area.

.LONG TERM...(Sunday night through Friday)
Issued at 355 AM EDT Sat Jul 29 2023

Much of the long term period will have dry weather and seasonable
temperatures in a general northwest flow aloft. A ridge aloft will
remain somewhat stationary over the southern tier of the country
nosing up into much of the west as well. An upper low will be
situated over Eastern Canada which will place the Great Lakes in a
northwest flow. Much of the period will be dry with surface high
pressure nearby from Sunday night through Tuesday. Southerly flow
takes hold at the surface as the high slips east and a cold front
approaches from the west in the middle to latter half of the work
week. The cold front will move through the region on Thursday and
Thursday night which is when we expect the best chances for
precipitation. At this point we only have 20 pct chances for
precipitation but I can see this needing to be increased with
time.

A gradual warming trend will be noted from Monday through Friday
as 850mb temperatures warm. 850mb temperatures will warm from the
lower teens C to start the week and end the week in the upper
teens C. Lows will warm from the 50s into the 60s and highs will
nudge up through the 80s day be day. Much of the 7 day forecast
looks uneventful with near normal temperatures for the most part.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 738 AM EDT Sat Jul 29 2023

Some low clouds will persist this morning over Southern Lower
Michigan. MVFR and IFR clouds will be in place through about 15Z,
especially at our southern and eastern TAF sites, AZO, BTL, JXN
and LAN. By midday we should have returned to VFR at all sites.
VFR weather will then persist into and through tonight. Winds will
become northerly today in the wake of low pressure and a cold
front that are moving off to our south and east.

&&

.MARINE...
Issued at 355 AM EDT Sat Jul 29 2023

We will be keeping an eye on wave heights today as we are situated
in a regime that often times gives us higher waves. With a high
advancing towards the area from the Northern Plains we see a
gradient increase on the eastern side of Lake Michigan and Western
Lower Michigan. Model data suggest that winds will largely be in
the 10-20 knot range and waves in the 2-4 foot range. So sub Small
Craft Advisory conditions and a moderate swim risk. It will be
close so we will be watching webcams and buoy observations through
the day.

High pressure the rest of the weekend after tonight and into early
next week will bring fair winds and small waves. Therefore no
Beach Hazards Statement or Small Craft Advisory from Tonight
through Tuesday. Again, we will be watching today for over
performing waves.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SHORT TERM...DUKE
LONG TERM...DUKE
AVIATION...Duke
MARINE...DUKE
Hazardous weather outlook, Jul 29, 4:55 AM EDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
455 AM EDT Sat Jul 29 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-300900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
455 AM EDT Sat Jul 29 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-300900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
455 AM EDT Sat Jul 29 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will build this afternoon on Lake Michigan. Waves
will build to 2 to 4 feet which will result in a moderate swim
risk and a chop for smaller craft.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 29, 8:50 AM EDT, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
850 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 AM     Rain             1 W Allegan             42.53N 85.86W
07/29/2023  M2.03 inch       Allegan            MI   Trained Spotter

            24 Hour Rainfall Total.

&&
Local storm report, Jul 29, 9:15 AM EDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
915 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     Tstm Wnd Gst     41 W Douglas            42.67N 87.02W
07/28/2023  M43 MPH          LMZ876             MI   Buoy

            Marine Tstm Gust. Measured on Lake MI South
            Buoy (#45007).

&&
Local storm report, Jul 29, 9:17 AM EDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
917 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 AM     Rain             3 W Cannonsburg         43.05N 85.52W
07/29/2023  M0.96 inch       Kent               MI   NWS Employee

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 10:39 PM EDTSpecial Marine WarningGRR3 hr
Jul 28, 11:58 PM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Eaton, Ionia, Kalamazoo and 5 more62 min
Jul 29, 12:20 AM EDTSevere Thunderstorm WarningGRRVan Buren37 min
Jul 29, 12:26 AM EDTAreal Flood AdvisoryGRRAllegan, Van Buren6 hr
Jul 29, 1:59 AM EDTAreal Flood AdvisoryGRRKent, Ottawa6 hr
Jul 29, 3:01 AM EDTAreal Flood AdvisoryGRRGratiot, Isabella, Mecosta, Montcalm5 hr
Jul 29, 10:33 AM EDTSmall Craft AdvisoryGRR9 hr

Nearby

Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.